Save

Save

Shocking Facts From A Narcan Training Workshop

17 February 2017 Written by 

Last night I attended my first Narcan training in Manatee County. I have called Manatee County home since 1978. This beautiful county is the epicenter of the opioid epidemic in the state of Florida. The Bradenton Patch  Headline in October, 2016 was “The Manatee County Sheriff’s Office has fielded 891 suspected heroin overdose calls in ten months. Sixty of those calls resulted in deaths.” And the year wasn't even over. How could this happen in our little town? The experts are all asking the same question. Why here?

I came to the Narcan training as part of my job for Reach Out Recovery. It was the end of the day, and I was tired like most people there. The training took place in the West Bradenton Baptist Church. The same church that had hosted “Hope Against Heroin” 5K a few weeks before, where ROR also participated.

There was 19 people in attendance, a small crowd for a town with a terrible epidemic. We were there to learn how to revive someone using Narcan. The presenter, Amanda Muller, was a subject matter expert from Tallahassee’s Florida Department of Children and Families. She had been invited to come to Manatee County by the Sharon Kramer, Director of Drug Free Manatee.

The training was scheduled for an hour, but ended up lasting two. The slide shows were informative and covered the necessary information, but they were only the beginning. We knew the slideshow facts about what to do and what not to do. We have a poster that shows what not to do.

What are the signs of an overdose:

Unable to awaken even after sternal rub

Fingernail, lips, or skin turning blue

Slow heartbeat

Death rattle or shallow breathing

Pupils are extremely small “Pinpoint”

 

What not to do if a person is overdosing:

Don’t slap the unconscious person

Don’t put them into a cold shower

Don’t inject them with any substance other than Narcan

Don’t induce vomiting

 

What to do if a person is overdosing:

Call 911 immediately

Do rescue breathing

Administer Naloxone

Stay with the person and keep them warm

If they are breathing independently put them on their side

She told the audience that drug overdoses (52,000 a year) now exceed traffic accidents as the leading cause of preventable death.

Facts That Tell The Rest Of The Story

What wasn’t on the slide show was the devastation and heartbreak that was palpable in the room when mothers introduced themselves and told how they lost a child to an overdose. They were now advocating for education to prevent other families from experiencing the loss they had.

The audience was angry at the excessive costs of this life saving drug. According to The New York Journal of Medicine in Dec. 8, 2016, "Narcan costs $150 for two nasal-spray doses. A two-dose Evzio package was priced at $690 in 2014, but is $4,500 today, a price increase of more than 500% in just over 2 years." What are the real costs.

Naloxone costs $.67 per dose to manufacture. The audience's outrage and frustration was deepened when it learned that Manatee County Sheriffs did not carry Narcan. The reason was simply funding. The Manatee County EMS do carry Narcan, and their department had spent over $100,000 in 2016. The audience naturally believes every department should carry it.

I learned I can buy Narcan at any Walgreens or CVS pharmacy in the state of Florida. Amanda suggested calling the pharmacy first to be sure they had some, and that the pharmacist was aware that a prescription was not necessary.

  • I learned about the Good Samaritan Act (893.21E.S.). This is a law offers some protection from being charged for a crime both for the person reporting an incident and the person using drugs. Before the Good Samaritan Act, 50% of overdoses went un-reported
  • I learned that when a person stops using an opioid even for as little as 3 days they will develop a low tolerance for the it. That means a user is at the greatest risk of overdosing after leaving a treatment center or prison.
  • If you have Narcan in your home, everyone who lives there should know where it is and how to use it. It won’t help anyone in an emergency if no one knows it's there or what to do with it.
  • It is better for a family member or friend to administer the Narcan to an overdose victim since it is less frightening to wake up to a familiar face than emergency personnel. Some individuals will wake up and race away from police fearing they will be arrested.
  • Narcan has an effect for 30-90 minutes.  It is imperative to get the person medical attention right away, even if they have revived. The individual could overdose again if the opioid in the system is long lasting.
  • After administering a dose of Narcan, do rescue breathing until the individual awakes, or for the next 2 minutes. Then administer another dose of Narcan and continue rescue breathing. Continue giving Narcan doses and rescue breathing until the person awakens. Let EMS know how many doses of Narcan the individual has been given.
  • Myths: Having Narcan available will increase the use of opioids. Amanda stated being brought back from an opioid overdose was extremely uncomfortable and having Narcan available does not increase the chance of a person using. She stated all the research supports this finding.

The pastor was present at this training session and recounted how he had witnessed countless drug deals occurring in his parking lot. He wanted to know how get Narcan in the hands of the people who needed it most. Amanda told him to purchase Narcan in bulk so it was more affordable and give it out to those most at risk.

The bottom line is money. The Narcan is available, but expensive and without funding many people will not be able to have it available to them when they need it most. Insurance companies do not want to cover it in the future because of its excessive costs.

Everyone in the training wanted to help, but the sad facts were without available funding to purchase Narcan, an individual overdosing has little chance of surviving.

A Reach Out Recovery Exclusive By: Nadine Knapp

 

Read 2298 times Last modified on Wednesday, 24 May 2017 17:22
Rate this item
(2 votes)
Nadine Knapp

I was born into a large Catholic Family of 14 children in Upstate New York. I graduated with my degree in Professional and Technical Writing from University of South Florida. My recovery story began when I witnessed addiction in close  relatives and friends. Unable to change them I began to focus on what I could change, me. Building a support system for myself I now strive daily to keep the focus on me. In my articles I sometimes share stories from my own experience, strength, and hope. It is my hope that others will find courage to see "the elephant in the room" and seek out help for themselves against this cunning,baffling,and powerful disease.
Click Here For All Of Nadine's Articles